A Caltech Library Service

The Index of a Pair of Projections

Avron, J. and Seiler, R. and Simon, B. (1994) The Index of a Pair of Projections. Journal of Functional Analysis, 120 (1). pp. 220-237. ISSN 0022-1236.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


We discuss pairs of self-adjoint projections with P − Q ∈ J_(2n + 1), the trace ideal, and prove that for m ≥ n, tr(P − Q)^(2m + 1) = tr(P − Q)^(2n + 1) = dim(Ker Q ∩ Ran P) − dim(Ker P ∩ Ran Q) is an integer. We also prove that there exists a unitary V interchanging P and Q if and only if this integer is 0.

Item Type:Article
Related URLs:
URLURL TypeDescription
Simon, B.0000-0003-2561-8539
Additional Information:© 1994 Academic Press. Received March 1, 1993. Communicated by L. Gross. Research partially supported by US NSF Grant DMS-9101715. We thank M. Ben-Artzi for the hospitality of Hebrew University where some of this work was done and I. Kaplansky for a useful question. The research is partially supported by GIF.
Funding AgencyGrant Number
German-Israeli Foundation for Research and DevelopmentUNSPECIFIED
Issue or Number:1
Record Number:CaltechAUTHORS:20170906-144540972
Persistent URL:
Official Citation:J. Avron, R. Seiler, B. Simon, The Index of a Pair of Projections, Journal of Functional Analysis, Volume 120, Issue 1, 1994, Pages 220-237, ISSN 0022-1236, (
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:81208
Deposited By: Ruth Sustaita
Deposited On:06 Sep 2017 22:02
Last Modified:03 Oct 2019 18:40

Repository Staff Only: item control page